Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Charleston, SC

February 6, 2020Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Feb 6, 2020, 4:56 PM EST for Allendale County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2020, 4:56 PM EST (21:56 UTC)
Expired
Feb 6, 2020, 5:30 PM EST
In force
34 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 5:09 PM ESTTSTM WND DMGMartin, SCTREE BLOWN DOWN ALONG HIGHWAY 125 IN MARTIN. TIME WAS ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 12:17 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS52 KCHS 062156
SVRCHS
SCC005-062230-
/O.NEW.KCHS.SV.W.0002.200206T2156Z-200206T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
456 PM EST Thu Feb 6 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Allendale County in southeastern South Carolina...

* Until 530 PM EST.

* At 456 PM EST, a severe thunderstorm was located near Millett,
  moving northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Millett, Martin and Appleton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3311 8129 3312 8124 3311 8123
      3298 8148 3300 8150 3301 8149 3301 8151
      3304 8153 3306 8156 3305 8157 3309 8161
      3310 8161 3316 8154
TIME...MOT...LOC 2156Z 234DEG 61KT 3307 8159 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
616 
WWUS52 KCHS 062209
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
509 PM EST Thu Feb 6 2020

SCC005-062230-
/O.CON.KCHS.SV.W.0002.000000T0000Z-200206T2230Z/
Allendale SC-
509 PM EST Thu Feb 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR ALLENDALE COUNTY...

At 508 PM EST, a severe thunderstorm was located over Martin, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Millett, Martin and Appleton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Increased rotation has been detected and a Tornado Warning may be
needed. Remain alert for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado take shelter
in a closet, bathroom or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3311 8137 3311 8129 3312 8124 3311 8123
      3298 8148 3300 8150 3301 8149 3301 8151
      3304 8153 3306 8156 3305 8157 3309 8161
      3310 8161 3316 8154
TIME...MOT...LOC 2208Z 244DEG 50KT 3307 8143 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SPR
659 
WWUS52 KCHS 062229
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
529 PM EST Thu Feb 6 2020

SCC005-062237-
/O.EXP.KCHS.SV.W.0002.000000T0000Z-200206T2230Z/
Allendale SC-
529 PM EST Thu Feb 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR ALLENDALE COUNTY WILL EXPIRE
AT 530 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A Tornado Watch remains in effect until 8 pm EST.

LAT...LON 3311 8137 3311 8129 3312 8124 3311 8123
      3298 8148 3300 8150 3301 8149 3301 8151
      3304 8153 3306 8156 3305 8157 3309 8161
      3310 8161 3316 8154
TIME...MOT...LOC 2227Z 234DEG 61KT 3324 8114 

$$

SPR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 3:47 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 6, 3:47 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
347 PM EST Thu Feb 6 2020

.SYNOPSIS...
A cold front will move through this evening, followed by high
pressure. A weak cold front will drop through the area Saturday
night before high pressure rebuilds. Another front will stall
near the area Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A Tornado Watch is in effect for some of our interior counties.
We anticipate a new watch will be needed for our remaining
counties late this afternoon into this evening. This will be
coordinated with the SPC as the squall line moves closer to our
area.

Radar shows a consolidating squall line approaching or interior
counties. This lines up fairly well with the synoptic models
and the CAMs. The line is expected to bring impacts to our far
inland counties between 4-8 PM. The line is expected to increase
in speed as it gets closer to the coast, impacting the coastal
counties between 6-10 PM. Though, it's reasonable the worst
conditions for the coastal counties should be closer to the
front half of that time frame. SPC Mesoscale Analysis shows
MLCAPES 1,000 J/kg across portions of our area. These CAPEs will
spread across the rest of our area ahead of the squall line.
Luckily, mostly cloudy skies has limited the amount of surface
heating. Though, temperatures in the 70s are ahead of the front.
Shear remains impressive and mostly unidirectional. A few
discrete to semi-discrete, warm-sector supercells are possible,
but the main concern is the squall line. Per SPC, Bow/LEWP
formations and embedded QLCS mesocirculations will focus severe
potential locally both in the forms of damaging to severe
downdrafts and sporadic tornado potential. Our Enhanced Risk
continues into this evening. Also, rainfall amounts between 1-3"
are expected. Flash flooding is unlikely given the progressive
nature of the storms. Though, flood advisories are not out of
the question.

Late tonight: The cold front will move through. Behind it,
drier air will work in from west to east. Gusty west winds will
remain across the area. Low temperatures are forecast to range
from the upper 40s inland to the lower 50s along the coast.

Winds: Gusty winds will prevail into this evening, especially
across the Charleston Tri-County area. Afterwards, a wind will
remain elevated for Lake Moultrie.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Low pressure and an associated cold front will lift away from the
area on Friday. Deep westerly flow will dry the column out, so the
day is forecast to be rain-free. The biggest concern of the day will
be the winds due to the tight pressure gradient in place. Winds will
peak in the late morning/early afternoon before some improvement
later in the day. Gusts 30-35 mph will be common. These conditions
will support a Lake Wind Advisory for Lake Moultrie, although it
will stay below Wind Advisory criteria. Much cooler temperatures
expected, with highs only topping out in the 50s.

Quiet and dry weather expected over the weekend. High pressure will
be the dominant feature, however a weak cold front will pass through
Saturday night. Broad troughing will prevail aloft on Saturday,
before heights slowly rise thereafter. Cooler than normal
temperatures on Saturday will moderate to the mid 60s on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Above normal temperatures will persist through the middle of
next week, though a front may drop into the area and stall on
Monday, resulting in scattered showers from time to time.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: A cold front will bring impacts to the TAF sites
through this evening. Strong gusty winds and LLWS are expected
ahead of the front. A squall line is expected to bring a period
of IFR conditions to both TAF sites between 00-03Z. We have this
accounted for with a TEMPO, but will probably amend as radar
trends become more conclusive. Behind the front, conditions will
improve. Though, winds should stay elevated.

Extended Aviation Outlook: Gusty winds will continue through Friday
afternoon. Otherwise, VFR is expected.

&&

.MARINE...
The pressure gradient will steepen through the day as a cold
front sweeps over AL and GA. South winds will strengthen to 20
to 25 kt with gusts of 35-40 kts. Gale Warnings are in effect
for all of the coastal waters, including the Charleston Harbor.
Seas will build to 5 to 10 ft by this afternoon, subsiding
slight late tonight. A squall line of strong to severe
thunderstorms will sweep over the coastal waters this evening
into the first part of tonight. The environment may support a
few thunderstorm wind gusts in excess of 50 kts and/or isolated
waterspouts. Winds are forecast to shift from the SW in the wake
of the cold front late tonight.

Friday through Tuesday: Strong pressure rises at the start of the
period will maintain gusty west winds through much of the day.
Conditions will slowly improve however, and the remaining Gale
Warnings will be allowed to come down by late afternoon. These will
need to be replaced by Small Craft Advisories. All headlines should
be able to come down by Saturday morning. No additional concerns
expected through the weekend into early next week as high pressure
remains the dominant feature.

&&

.TIDES/COASTAL FLOODING...
Strong west winds behind a departing low pressure system will result
in blow-out tides on Friday. Levels are forecast to be below -1.5 ft
MLLW at the Charleston Harbor, and near -2.0 ft MLLW at Fort
Pulaski.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 10 PM this evening to 6 PM EST Friday
     for SCZ045.
     Wind Advisory until 10 PM EST this evening for SCZ044-045-050-
     052.
MARINE...Gale Warning until noon EST Friday for AMZ352.
     Gale Warning until 4 PM EST Friday for AMZ350-374.
     Gale Warning until midnight EST tonight for AMZ330-354.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...JRL
AVIATION...
MARINE...ETM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 6, 1:58 PM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
158 PM EST Thu Feb 6 2020

GAZ101-116>119-137>141-SCZ042-043-047>049-051-071900-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Inland Jasper-Beaufort-Coastal Colleton-
Coastal Jasper-
158 PM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated tornadoes will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099-100-114-115-SCZ040-071900-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
158 PM EST Thu Feb 6 2020

...TORNADO WATCH 29 IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ044-050-052-071900-
Dorchester-Charleston-Tidal Berkeley-
158 PM EST Thu Feb 6 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated tornadoes will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ045-071900-
Inland Berkeley-
158 PM EST Thu Feb 6 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY FOR LAKE MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lake Wind Advisory.

Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated tornadoes will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ350-374-071900-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
158 PM EST Thu Feb 6 2020

...GALE WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated waterspouts will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-354-071900-
Charleston Harbor-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
158 PM EST Thu Feb 6 2020

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated waterspouts will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ352-071900-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
158 PM EST Thu Feb 6 2020

...GALE WARNING IN EFFECT UNTIL NOON EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated waterspouts will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Feb 6, 1:20 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
120 PM EST THU FEB 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG NORTH CHARLESTON        32.85N  79.97W
02/06/2020                   CHARLESTON         SC   PUBLIC

            GLASS DOOR TO A STORE WAS BLOWN IN AND TORN OFF THE
            HINGES.

&&

EVENT NUMBER CHS2000006

MTE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:39 AM ESTLake Wind AdvisoryCHSBerkeley10 hr
Feb 6, 1:52 PM ESTLake Wind AdvisoryCHSBerkeley14 hr
Feb 6, 1:52 PM ESTWind AdvisoryCHSBerkeley, Dorchester9 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.